To the Editor: I read with interest the letter by Edward Teitelman, M.D. (1), describing the successful use of modafinil for sedation accompanying psychotropic medication treatment: it produced mild side effects and no adverse drug interactions. His conclusion that modafinil is safe for treating medication-induced sedation may be premature. This report describes the emergence of clozapine toxicity after modafinil was added to combat sedation associated with treatment.
Mr. A was a 42-year-old man with schizophrenia who, because of persistent psychosis and aggressiveness, was felt to be good candidate for treatment with clozapine. Results of pretreatment laboratory tests and an ECG were normal. At the time clozapine was started, Mr. A was taking haloperidol, quetiapine, divalproex, gabapentin, benztropine, and lorazepam. His nonpsychotropic medications included levothyroxine sodium, furosemide, potassium, and docusate sodium. Clozapine treatment was begun at 25 mg at bedtime and titrated to 400 mg/day over 13 days. After it reached a therapeutic dose, all other psychotropic medications were tapered and discontinued (by day 69). On day 70 Mr. A’s serum clozapine level (norclozapine and clozapine) was 761 ng/ml. Because of persistent psychotic symptoms, his clozapine dose was increased to 450 mg/day on day 77. Clozapine monotherapy produced sedation that interfered with his ability to function. To improve sedation, modafinil, 100 mg/day, was administered, starting on clozapine day 82, and titrated to 300 mg/day by day 101; it produced a mild improvement in sedation.
On clozapine day 116, Mr. A complained of dizziness, had an unsteady gait, and fell twice. He was afebrile and tachycardic but had normal blood pressure; his blood oxygen saturation was 86%. Results of physical and neurological examinations were unremarkable; an ECG demonstrated sinus tachycardia. Results of a lung ventilation-perfusion scan and routine laboratory tests were noncontributory. A repeat measurement of his clozapine serum level on day 112 showed 1400 ng/ml, substantially higher than Mr. A’s level on day 70. Clozapine and modafinil were discontinued on day 119.
Mr. A’s gait disturbance and hypoxemia resolved without sequelae. Clozapine was restarted at 100 mg/day on day 121 and increased to 300 mg/day by day 122. A repeat clozapine level 21 days after it was restarted (and modafinil discontinued) was 1236 ng/ml; 5 weeks later it was 960 ng/ml. It is noteworthy that all measurements were of trough levels determined 10–12 hours after the bedtime dose.
The patient’s clozapine level while he was taking a dose of 400 mg/day was measured after sufficient time at a stable dose that it represented a steady-state level; there was no evidence of covert nonadherence. If linear pharmacokinetics are assumed (2), increasing the clozapine dose from 400 to 450 mg/day should increase the serum level to ~856 ng/ml. The level determined after cotherapy with modafinil (1400 ng/ml) suggests a metabolic interaction between clozapine and modafinil. Alternative explanations for the elevated serum levels of clozapine after the addition of modafinil include laboratory error producing an artificially low measurement at the initial determination of serum level or persistent alteration of the hepatic-metabolizing ability of clozapine produced by the addition of modafinil. However, if the former had been the case, the patient would have manifested signs of toxicity long before starting to take modafinil.
Modafinil and clozapine have a complicated hepatic metabolism involving several isoenzyme systems. Clozapine is primarily metabolized by P-450 2C19 and 3A4, with lesser involvement of 2C9, 2D6, and 1A2 (3). Modafinil metabolism involves P-450 1A2, 2B6, 3A4/5, 2C9, and 2C19 isoenzymes; it has been shown to inhibit P-450 2C19 activity (4). It is possible that inhibition of P-450 2C19 by modafinil interfered with clozapine clearance, elevating serum clozapine levels and thereby producing signs of toxicity. Despite modafinil’s potential for reversing clozapine-associated sedation, caution is required when prescribing this drug combination. Close monitoring of serum clozapine levels is recommended.